Show Summary Details
Page of

Glucocorticoid-induced osteoporosis (GIO) 

Glucocorticoid-induced osteoporosis (GIO)
Chapter:
Glucocorticoid-induced osteoporosis (GIO)
Author(s):

Gavin Clunie

DOI:
10.1093/med/9780198713340.003.0015
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2020. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 23 September 2020

Glucocorticoid (GC) use is common. In a multinational observational study, up to 5% of post-menopausal women, who had visited their family doctor in the previous 2 years, were taking GCs.

GCs adversely affect bone turnover, mass, strength, and fracture risk, both directly and indirectly influencing sex hormone and calcium and vitamin D biochemistry.

Between 30 and 50% of patients on long-term GC therapy suffer severe fractures.

The major direct effect of GCs on bone is on osteoblast proliferation and function.

For patients taking GCs, osteoporotic fracture risk is: proportional to dose and duration of therapy; identifiable within 3 months of starting therapy; associated with a higher BMD, compared with non-GC-treated patients; and is relevant, even at low doses of GCs (e.g. 2.5 mg prednisolone daily).

Screening of patients on GCs for osteoporosis risk and adherence to guidelines for GIO is repeatedly reported as being suboptimal.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.